Kansas, 2011

Hail and Damaging Winds in Kansas, April 8 to 9, 2011

April 8 to 9, 2011 · NWS ICT · 58 events in 9 counties and zones

Severe storms created a large swath of golf ball to baseball size hail across portions of South Central Kansas on Friday, April 8th 2011. Storms first developed over northwest and north-central Oklahoma along a dryline during the early evening hours of April 8th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4.4 million
Crop damage
None recorded
Events
58

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Severe storms created a large swath of golf ball to baseball size hail across portions of South Central Kansas on Friday, April 8th 2011. Storms first developed over northwest and north-central Oklahoma along a dryline during the early evening hours of April 8th. With abundant instability, the storms rapidly became severe as they tracked slowly east-northeast. Many of the large hail producing storms that affected South Central Kansas were storms that split from the large eastward moving supercells over northern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 8, 5:08 PM CST, 3 minutes earlier.

Area forecast discussion, Apr 8, 5:08 PM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
608 PM CDT FRI APR 8 2011

.AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
SCATTERED STRONG TO SEVERE CONVECTION WILL AFFECT SOUTH CENTRAL
AND SOUTHEAST KANSAS THROUGH THIS EVENING...WITH LARGE HAIL...
DAMAGING WINDS AND TORNADOES POSSIBLE. WILL SHOW WITH VCTS FOR
NOW AT KICT AND KCNU...AND AMEND AS NEEDED IF IMPACT ON THE TAF
SITE LOOKS MORE IMMINENT. OTHERWISE...GUSTY SOUTH WINDS WILL
DEVELOP ACROSS THE AREA ON SATURDAY WITH MAINLY VFR CONDITIONS
EXPECTED DURING THE FORECAST VALID PERIOD AWAY FROM ANY
CONVECTION. A PERIOD OF MVFR CIGS IS MORE PROBABLE ACROSS
SOUTHEAST KANSAS EARLY SATURDAY MORNING.

KED

&&

.PREV DISCUSSION... /ISSUED 420 PM CDT FRI APR 8 2011/

CORRECTED TO INCLUDE FIRE WEATHER DISCUSSION...

DISCUSSION...

TONIGHT:
WARM FRONT HAS REDEVELOPED NORTHWARD INTO SOUTH CENTRAL AND
SOUTHEAST KS AND WILL LIFT NORTH OF I-70 LATE TONIGHT. A DRYLINE
WILL EXTEND FROM SOUTH CENTRAL KS TO FAR WESTERN OK. STRONG
INSTABILITY (MLCAPE ~3000 J/KG) EXPECTED TO DEVELOP ALONG/S OF WARM
FRONT AND EAST OF DRYLINE INTO EARLY THIS EVE AS GULF MOISTURE
INCREASES VIA SOUTH-SOUTHEASTERLY WINDS. MLCIN WEAKENS LATE THIS
PM/EVE. SATELLITE IMAGERY SHOWS A WEAK SHORTWAVE OVER THE TX/OK
PANHANDLES LIFTING NEWD AND THIS FEATURE WILL MOVE ACROSS SOUTH
CENTRAL/SOUTHEAST KS THIS EVE PROVIDING LIFT. ISOLATED-WIDELY
SCATTERED SEVERE STORMS MAY INTIATE IN THE WARM SECTOR 22Z-00Z AND
INTO THE EVENING HOURS POSSIBLY AFFECTING S-CNTRL/SERN KS. DEEP
LAYER SHEAR FAIRLY STRONG AT 40-50 KT AND THE CAPE/SHEAR IS
SUPPORTIVE OF SUPERCELL-TYPE STORMS. THE INCREASED MOISTURE AND
SOUTHERLY FLOW WILL LEAD TO A VERY MILD NIGHT TEMPERATURE-WISE WITH
LOWS ABOUT 20 DEGREES OR SO ABOVE NORMAL.

SAT-SUNDAY NIGHT:
PRIMARY CONCERN IS MAJOR! EXTREME FIRE DANGER ON SUN AS INTENSIFYING LOW
PRESSURE MOVES FROM NEBRASKA NE TO ALONG THE IA/MN BORDER. SUCH BEHAVIOR
WILL INDUCE LWR-DECK FLOW TO NOT ONLY INCREASE GREATLY...BUT GRADUALLY
VEER TOWARD THE SW SUN MORNING. SUCH A TRANSITION WILL ADVECT MUCH DRIER
AIR NE ACROSS MOST OF KICT COUNTRY THEREBY RESULTING IN AN EXTREME FIRE
FOR ALL OF CNTRL & SC KS AS WELL FOR GREENWOOD...ELK & CHAUTAUQUA
COUNTIES. AS SUCH FIRE WEATHER WATCH IS BEING ISSUED FOR EACH OF THESE
COUNTIES FROM 12N-9PM. A SECOND CONCERN: STRONG TO SVR TSRA WILL DEVELOP
OVER MUCH OF THE REGION FROM LATE SAT AFTERNOON-LATE SUN AFTERNOON AS A
DEEPENING MID-UPR DECK TROF GRADUALLY DEEPENS WHILE MOVING E ACROSS NRN
ROCKIES. THE FEATURE WILL EJECT A FEW IMPULSES NE ACROSS WRN/CNTRL KS &
AS IT APPROACHES RICHER GULF MOISTURE WILL CONTINUE TO SURGE N OVER ERN
HALF OF KS. ALTHOUGH THE GREATEST SVR POTENTIAL SHOULD OCCUR OVER NE KS
& NRN MO SAT AFTERNOON & EVENING A PRONOUNCED AXIS OF HIGHLY UNSTABLE
AIR WILL EXTEND S/SW OVER MUCH OF KICT COUNTRY SAT AFTERNOON. DEEP-LAYER
SPEED & DIRECTIONAL SHEAR QUITE IMPRESSIVE & WILL SUPPORT DEVELOPMENT OF
A FEW SUPERCELLS LATE SAT AFTERNOON & NIGHT. INITIATION WILL OCCUR CLOSE
TO I-135 SAT AFTERNOON WHERE CLOSEST TO APPROACHING DRY LINE WHICH WILL
OSCILLATE SLIGHTLY SAT NIGHT. AS PRE-FRONTAL TROF PUNCHES E ACROSS CNTRL
& SC KS BEST CHANCES FOR STRONG/SVR TSRA WILL SHIFT E TOWARD SE KS SUN
AFTERNOON AS MID-UPR LOW SURGES E/NE FROM THE ROCKIES ACROSS NRN/CNTRL
PLAINS.

NEXT WEEK:
A NICE START TO THE WORK-WEEK AS DEAMPLIFYING MID-UPR RIDGE SPREADS E
ACROSS CNTRL 1/3 OF U.S. HOWEVER A GRADUALLY DEEPENING MID-LVL TROF WILL
VENTURE E FROM THE ROCKIES TO WRN/CNTRL KS TUE NGT & WED. THE ATTENDANT
SFC LOW WILL VENTURE SE TOWARD THE WRN RED RIVER THEREBY ENABLING GULF
MOISTURE TO RETURN QUICKLY TO CNTRL & ERN KS. AS SUCH SEVERAL ROUNDS OF
-TSRA ARE EXPECTED FROM TUE NGT-THU. THERE'S CONSIDERABLE DISPARITY
BETWEEN MEDIUM-RANGE MODELS FROM WED ONWARD WITH RESPECT TO COLD-FRONTAL
BEHAVIOR. AS SUCH CONFIDENCE REMAINS FAIRLY LOW AS TO WHEN TSRA WILL
TRANSITION TO -SHRA. FOR NOW HAVE LEFT MOST ASPECTS OF INHERITED
FORECAST INTACT.

FIRE WEATHER...
SLY WINDS WILL INCREASE NOTICEABLY ON SAT TO BETWEEN 15 AND 25 MPH BUT
INCREASED RELATIVE HUMIDITIES SHOULD RESULT IN NO GREATER THAN A VERY
HIGH FIRE DANGER FOR ALL AREAS ON SAT. SUNDAY IS A DIFFERENT MATTER!
WITH SOUTH WINDS GRADUALLY SHIFTING TOWARD THE SW & GREATLY INCREASING
TO BETWEEN 30 AND 40 MPH...AN EXTREME FIRE DANGER WILL EXIST OVER MOST
AREAS SUNDAY AFTERNOON & EVENING. THE ONLY EXCEPTIONS ARE PARTS OF SE
KS. AS SUCH A FIRE WEATHER WATCH IS IN EFFECT FOR ALL OF CNTRL & SC KS
AS WELL AS GREENWOOD...ELK & CHAUTAUQUA COUNTIES FROM 12 NOON TIL 9 PM
SUN. ONE IS STRONGLY URGED TO MONITOR THE FORECAST CLOSELY AS THE FIRE
WEATHER WATCH IS LIKELY TO BE INCREASED TO A RED FLAG WARNING DURING
THESE PERIODS.

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN HAZARDS: THUNDERSTORM POTENTIAL THIS EVENING...MVFR VISIBILITIES
IN SOUTHEAST KS EARLY SATURDAY MORNING.

STRATUS HAS ERODED NORTHWARD TO ABOUT I-70...AND TRENDS INDICATE
RSL AND SLN WILL BE CLEAR BY 19Z OR SO. WARM FRONT WILL LIFT
NORTHWARD INTO SOUTH CENTRAL AND SOUTHEAST KS THIS PM...THEN WILL
LIFT NORTH OF CENTRAL KS BY 12Z SATURDAY. WIDELY SCATTERED
THUNDERSTORMS EXPECTED TO INITIATE OR MOVE NEWD INTO S-CNTRL/SERN
KS THIS EVENING BEFORE MOVING NORTHEAST OUT OF AREA LATE TONIGHT.
POSSIBLE SITES AFFECTED INCLUDE HUT/ICT/CNU AND WILL CARRY A VCTS
FOR NOW. FOG CHANCES LOOK MUCH LESSER TONIGHT...HOWEVER MVFR VSBYS
POSSIBLE EARLY SAT AM AT CNU. GUSTY SOUTHERLY WINDS WILL DEVELOP
TOWARD MIDDAY SATURDAY AND CONTINUE INTO THE AFTERNOON.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  90  65  79 /  40  20  30  10
HUTCHINSON      61  89  64  77 /  20  20  30  10
NEWTON          62  90  65  79 /  30  20  30  10
ELDORADO        64  90  66  80 /  40  10  30  20
WINFIELD-KWLD   64  90  67  80 /  40  10  20  20
RUSSELL         56  90  58  74 /  10  20  20  20
GREAT BEND      56  90  58  73 /  10  20  20  10
SALINA          63  91  65  77 /  10  20  20  10
MCPHERSON       62  89  65  77 /  20  20  30  10
COFFEYVILLE     66  89  68  81 /  40  10  10  40
CHANUTE         65  88  67  81 /  40  10  20  40
IOLA            64  87  67  80 /  30  10  20  40
PARSONS-KPPF    66  88  67  81 /  40  10  10  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM SUNDAY AFTERNOON THROUGH SUNDAY EVENING
FOR KSZ032-033-047>053-067>070-082-083-091>094-098.

&&
Hazardous weather outlook, Apr 8, 4:30 PM CST, 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
530 PM CDT FRI APR 8 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-092230-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
530 PM CDT FRI APR 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING OVER SOUTH CENTRAL AND
SOUTHEAST KANSAS. IF THUNDERSTORMS DEVELOP OR MOVE NORTHWARD INTO THE
AREA FROM OKLAHOMA...THEY MAY BE SEVERE. THE MAIN THREATS WILL BE
LARGE HAIL TO 2 INCHES IN DIAMETER...DAMAGING 60 TO 70 MPH WINDS...WITH
A LOWER PROBABILITY OF A TORNADO.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER ALL AREAS FROM LATE SATURDAY
AFTERNOON THROUGH SATURDAY NIGHT...AND OVER AREAS PRIMARILY ALONG...AND
EAST...OF THE TURNPIKE ON SUNDAY. A FEW SEVERE THUNDERSTORMS ARE
POSSIBLE WITH HAIL UP TO GOLFBALL-SIZED AND DAMAGING 60 TO 70 MPH WINDS.

A VERY HIGH FIRE DANGER IS FORECAST FOR ALL AREAS SATURDAY AFTERNOON
WITH AN EXTREME FIRE DANGER FOR ALL OF CENTRAL...SOUTH-CENTRAL AND PART
OF SOUTHEAST KANSAS SUNDAY AFTERNOON AND EVENING...DURING WHICH A FIRE
WEATHER WATCH IS IN EFFECT. PLEASE REFER TO THE FIRE WEATHER FOR
FURTHER DETAILS.

A FEW THUNDERSTORMS ARE POSSIBLE TUESDAY NIGHT FOR PART OF CENTRAL
KANSAS...FOR ALL AREAS FROM WEDNESDAY THROUGH THURSDAY...AND OVER MOST
OF SOUTHEAST KANSAS THURSDAY NIGHT. A FEW THUNDERSTORMS MAY BE QUITE
STRONG WITH NICKEL-SIZED HAIL AND WINDS AROUND 50 MPH.

A VERY HIGH FIRE DANGER IS POSSIBLE FOR MOST OF CENTRAL AND SOUTH
CENTRAL KANSAS MONDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS POSSIBLE THIS EVENING MAINLY SOUTHEAST OF
A LINE FROM KINGMAN TO NEWTON TO HILLSBORO. SPOTTER ACTIVATION IS
POSSIBLE ACROSS THE AREA SATURDAY NIGHT...AND ACROSS FAR SOUTHEAST
KANSAS SUNDAY.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES/JMC

In the hours before

Special weather statement, Apr 8, 4:55 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
555 PM CDT FRI APR 8 2011

KSZ093-082345-
COWLEY-
555 PM CDT FRI APR 8 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR COWLEY COUNTY...

AT 551 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF CHILOCCO...OR 28 MILES
SOUTH OF WINFIELD...AND MOVING NORTHEAST AT 30 MPH.

GOLF BALL SIZE HAIL...AND DAMAGING WINDS OF 60 TO 75 MPH ARE POSSIBLE
WITH THIS STORM.

PEOPLE IN SOUTHWESTERN COWLEY COUNTY...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. A WARNING MAY BE NEEDED IF THE STORM MAINTAINS
INTENSITY AND MOVES INTO THE AREA. BE READY TO SEEK SHELTER IF SEVERE
WEATHER THREATENS.

MCGUIRE

The radar

The Wichita radar (KICT), 74 km away, was scanning. The volume nearest the first event began at 23:09 UTC.

Open the radar archive at this moment

Event by event

46 hail, 12 thunderstorm wind. Local standard time, as filed.

Hail, Cowley

When
April 8, 5:11 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
0.88 in hail
Reported by
Public
Coordinates
37.070, -97.040

Dime to nickel size hail fell in downtown Arkansas City.

Hail, Cowley

When
April 8, 5:17 PM CST
Where
Cowley County, 4.31 mi NW of Arkansas City
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.110, -97.110

Hail, Cowley

When
April 8, 5:21 PM CST
Where
Cowley County, 1.38 mi S of Winfield Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.150, -97.030

Thunderstorm Wind, Butler

When
April 8, 5:24 PM CST
Where
Butler County, Rose Hill
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.570, -97.130

A trained spotter reported the gust.

Hail, Cowley

When
April 8, 5:27 PM CST
Where
Cowley County, 1.17 mi SSW of Winfield to 0.55 mi E of Winfield
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.234, -96.988

Hail, Cowley

When
April 8, 5:33 PM CST
Where
Cowley County, 0.47 mi SSW of Winfield
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.244, -96.984

Hail, Cowley

When
April 8, 5:44 PM CST
Where
Cowley County, 3.44 mi SE of Udall
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.350, -97.070

Thunderstorm Wind, Cowley

When
April 8, 6:01 PM CST
Where
Cowley County, 0.69 mi S of Winfield Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.160, -97.030

The winds were estimated to be 50 to 60 mph by the Emergency Manager.

Hail, Cowley

When
April 8, 6:09 PM CST
Where
Cowley County, 5.86 mi WNW of Atlanta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.460, -96.870

Hail, Sumner

When
April 8, 6:21 PM CST
Where
Sumner County, 1.1 mi E of Wellington
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.270, -97.380

Hail, Cowley

When
April 8, 6:30 PM CST
Where
Cowley County, 4.46 mi SSW of Rock
Measured
0.88 in hail
Reported by
Public
Coordinates
37.390, -97.030

Hail, Butler

When
April 8, 6:42 PM CST
Where
Butler County, Rose Hill
Measured
1.75 in hail
Reported by
Fire Department/Rescue
Coordinates
37.570, -97.130

Hail, Sumner

When
April 8, 6:42 PM CST
Where
Sumner County, 0.88 mi SW of Belle Plaine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.390, -97.240

Hail, Butler

When
April 8, 6:45 PM CST to 6:53 PM CST
Where
Butler County, 1.25 mi SSW of Rose Hill to Rose Hill
Measured
5 in hail
Property damage
$4.4 million
Reported by
Emergency Manager
Coordinates
37.553, -97.138

Baseball to softball size hail pounded the city of Rose Hill. This hail damaged roofs, siding, cars and homes. The Rose Hill high school roof was a total loss at $700,000. Damage to city vehicles and buildings were estimated at $313,000. Nine out of 10 of the city police cars have been damaged and one car was totalled. Nearly every home in town had 50 to 100 percent roof damage.

Hail, Cowley

When
April 8, 6:48 PM CST
Where
Cowley County, 2.82 mi SSE of Arkansas City
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
37.030, -97.040

Hail, Sedgwick

When
April 8, 6:48 PM CST
Where
Sedgwick County, 1.78 mi WSW of Peck
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.470, -97.400

Hail, Sedgwick

When
April 8, 6:49 PM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.550, -97.260

Thunderstorm Wind, Sedgwick

When
April 8, 6:49 PM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
37.550, -97.260

An amateur radio operator recorded the gust.

Hail, Marion

When
April 8, 6:50 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.090, -96.890

Thunderstorm Wind, Butler

When
April 8, 6:50 PM CST
Where
Butler County, 0.69 mi N of Smileyburg
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
COOP Observer
Coordinates
37.530, -96.880

Two inch diameter branches were broken off.

Hail, Sedgwick

When
April 8, 6:51 PM CST
Where
Sedgwick County, 7.42 mi ENE of Derby
Measured
2 in hail
Reported by
NWS Employee
Coordinates
37.580, -97.140

Hail, Butler

When
April 8, 6:53 PM CST
Where
Butler County, 2.74 mi E of Rose Hill
Measured
2.75 in hail
Reported by
Amateur Radio
Coordinates
37.570, -97.080

Hail, Sedgwick

When
April 8, 6:56 PM CST
Where
Sedgwick County, 0.55 mi E of Derby
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
37.550, -97.260

Hail, Cowley

When
April 8, 6:58 PM CST
Where
Cowley County, 0.55 mi E of Arkansas City
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.070, -97.040

Hail, Butler

When
April 8, 6:59 PM CST
Where
Butler County, Augusta
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.680, -96.980

Hail, Cowley

When
April 8, 7:03 PM CST
Where
Cowley County, 0.88 mi NE of Arkansas City
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.080, -97.040

Hail, Butler

When
April 8, 7:05 PM CST
Where
Butler County, 3.89 mi W of Augusta
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.690, -97.050

Hail, Butler

When
April 8, 7:06 PM CST
Where
Butler County, 4.09 mi NNW of Augusta
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.730, -97.020

Hail, Harper

When
April 8, 7:08 PM CST
Where
Harper County, Anthony
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.150, -98.030

Hail, Sedgwick

When
April 8, 7:11 PM CST
Where
Sedgwick County, (Iab) McConnell Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.620, -97.270

Hail, Sedgwick

When
April 8, 7:12 PM CST
Where
Sedgwick County, 2.76 mi SSE of Eastborough
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
37.665, -97.226

Hail, Butler

When
April 8, 7:13 PM CST
Where
Butler County, Towanda
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
37.800, -97.000

Hail, Harper

When
April 8, 7:20 PM CST
Where
Harper County, Anthony
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
37.150, -98.030

Hail, Butler

When
April 8, 7:32 PM CST
Where
Butler County, 5.31 mi NNW of El Dorado Res
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
37.940, -96.860

Hail, Harper

When
April 8, 7:36 PM CST
Where
Harper County, 1.1 mi E of Harper
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.280, -98.000

Hail, Butler

When
April 8, 7:41 PM CST
Where
Butler County, 10.41 mi ENE of Potwin
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.031, -96.859

Hail, Marion

When
April 8, 7:42 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
38.090, -96.890

Thunderstorm Wind, Marion

When
April 8, 7:42 PM CST
Where
Marion County, 0.88 mi NW of Burns
Measured
54 kt (62 mph) measured gust
Reported by
Trained Spotter
Coordinates
38.090, -96.890

The winds were accompanied by ping pong ball hail.

Hail, Marion

When
April 8, 7:42 PM CST to 7:56 PM CST
Where
Marion County, 0.88 mi NW of Burns to 0.76 mi SW of Burns
Measured
1.75 in hail
Property damage
$33,000
Reported by
Emergency Manager
Coordinates
38.090, -96.890

Multiple residences had windows broken out of their homes from ping pong ball to golfbal size hail. The hail lasted almost 10 minutes.

Hail, Marion

When
April 8, 7:44 PM CST
Where
Marion County, 1.77 mi WNW of Burns
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.090, -96.910

Hail, Sumner

When
April 8, 7:51 PM CST
Where
Sumner County, Wellington
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
37.270, -97.400

Hail, Sumner

When
April 8, 7:52 PM CST
Where
Sumner County, Wellington
Measured
2.5 in hail
Reported by
Public
Coordinates
37.270, -97.400

The hail was reported by a KFDI radio listener.

Thunderstorm Wind, Sedgwick

When
April 8, 8:13 PM CST
Where
Sedgwick County, 1.76 mi SE of Haysville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.550, -97.350

Penny size hail also fell with the strong winds.

Hail, Sedgwick

When
April 8, 8:17 PM CST
Where
Sedgwick County, 1.49 mi SSE of Derby
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.530, -97.260

Hail, Sedgwick

When
April 8, 8:21 PM CST
Where
Sedgwick County, 1.1 mi E of Haysville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.570, -97.350

Hail, Harper

When
April 8, 8:32 PM CST
Where
Harper County, 2.2 mi W of Bluff City
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.080, -97.910

The hail was nickel to quarter size.

Hail, Sedgwick

When
April 8, 8:47 PM CST
Where
Sedgwick County, 1.49 mi SSE of Bellaire
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.750, -97.260

Thunderstorm Wind, Greenwood

When
April 8, 9:40 PM CST
Where
Greenwood County, 0.55 mi E of Eureka Arpt
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
37.850, -96.290

Thunderstorm Wind, Greenwood

When
April 8, 9:40 PM CST
Where
Greenwood County, 0.55 mi E of Eureka
Measured
56 kt (64 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.820, -96.290

A sheriffs officer reported broken light poles.

Thunderstorm Wind, Greenwood

When
April 8, 9:45 PM CST
Where
Greenwood County, 2.14 mi NNE of Eureka Arpt
Measured
59 kt (68 mph) measured gust
Reported by
Law Enforcement
Coordinates
37.880, -96.290

A sheriffs officer measured the gust.

Hail, Butler

When
April 8, 9:58 PM CST
Where
Butler County, 4.29 mi SW of Augusta
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.640, -97.040

The quarter size hail was covering the ground.

Hail, Greenwood

When
April 8, 10:36 PM CST
Where
Greenwood County, 4.43 mi E of Severy
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.620, -96.150

Thunderstorm Wind, Greenwood

When
April 8, 10:36 PM CST
Where
Greenwood County, 4.43 mi E of Severy
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.620, -96.150

Law enforcement officials reported the gust.

Thunderstorm Wind, Greenwood

When
April 8, 10:52 PM CST
Where
Greenwood County, 0.69 mi N of Fall River
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
37.610, -96.030

Fall River Fire Department reported the gust.

Hail, Greenwood

When
April 8, 10:52 PM CST
Where
Greenwood County, 0.69 mi N of Fall River
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
37.610, -96.030

Hail, Greenwood

When
April 8, 10:54 PM CST
Where
Greenwood County, 0.69 mi N of Fall River
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.610, -96.030

Hail, Wilson

When
April 8, 11:00 PM CST
Where
Wilson County, 2.15 mi NE of New Albany
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.590, -95.900

Thunderstorm Wind, Montgomery

When
April 9, 12:29 AM CST
Where
Montgomery County, 0.55 mi E of Independence
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
37.230, -95.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 296966, 296967, 296968, 296969, 296971, 296972, 296973, 296974, 296975, 296976, 296977, 296978, 296979, 303685, 297277, 297278, 297279, 297281, 296980, 297273, 297282, 303689, 303694, 303696, 303697, 303698, 303699, 303700, 296981, 296982, 296983, 296984, 303710, 303711, 296985, 296986, 296988, 296989, 297276, 296990, and more.